South Dakota, 2008

Hail and Heavy Rain in South Dakota, June 1, 2008

June 1, 2008 · NWS UNR · 12 events in 3 counties and zones

Severe thunderstorms developed along the eastern slopes of the Black Hills and dropped large hail and heavy rain over eastern Custer and Shannon Counties. Softball sized hail was reported south of Hermosa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed along the eastern slopes of the Black Hills and dropped large hail and heavy rain over eastern Custer and Shannon Counties. Softball sized hail was reported south of Hermosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 11:45 AM MST, 25 minutes earlier.

Area forecast discussion, Jun 1, 11:45 AM MST, 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT SUN JUN 1 2008

.DISCUSSION...WATER VAPOR SHOWS JET STREAK NOSING INTO SRN WY EARLY
THIS AFTN. CONVECTIVE TEMPS HAVE BEEN REACHED IN MOST PLACES AND
STORMS HAVE ALREADY DEVELOPED IN AN AXIS FROM THE BLKHLS THRU NCNTRL
NEB. FOCUS WILL BE SVR WX CHANCES THROUGH TONIGHT ACRS OUR CWFA.

TONIGHT...CONVECTION WILL BE FAIRLY WDSPRD ACRS OUR AREA BY THIS
EVE. SBCAPES OF 1000-2000J/KG ALONG WITH AMPLE BULK SHEAR WILL
SUPPORT ROTATING UPDRAFTS. MOST AREAS UNDER THE THREAT FOR SVR
WX...WITH THE LEAST CHANCE ACRS FAR NWRN SD WHERE SHEAR PROFILES ARE
NOT AS FAVORABLE. TORNADO THREAT SHOULD REMAIN ISOLATED AS NEAR SFC
SHEAR PROFILES NOT OVERLY IMPRESSIVE. ACTIVITY WILL BE SUPPORTED
WELL INTO THE NIGHT AS LEFT FRONT QUAD OF JET STREAK PASSES OHD AND
LLJ INCREASES.

MONDAY...PCPN WILL LIKELY STILL BE AROUND IN THE MRNG AS THERE IS
SOME CHANCE OF AN MCS FORMING OVERNIGHT. UPR TROF AXIS WILL NOT
CROSS THE AREA UNTIL LATER IN THE AFTN...SO CONVECTION SHOULD ONCE
AGAIN BECOME FAIRLY WDSPRD. THERE IS A THREAT OF SVR WX...BEST
CHANCE SOUTH OF I-90 ACRS SD AHEAD OF CDFNT WHERE BEST INSTABILITY
AND SHEAR WILL EXIST.

TUESDAY...UPR LOW WILL PUSH ACRS ND. ALTHOUGH THERE WILL BE
INSTABILITY AROUND...WILL LOWER PCPN CHANCES SOMEWHAT AS CWFA WILL
LIKELY BE CAUGHT IN A MORE WLY DOWNSLOPE FLOW SOUTH OF THE UPR LOW.

EXTENDED...UNSETTLED WEATHER WILL CONTINUE THROUGH THE END OF THIS
WEEK WITH A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST
CHANCES WILL COME ON WEDNESDAY INTO THURSDAY AS A LARGE UPPER LOW
PUSHES OVER THE ROCKIES TOWARDS THE NORTHERN PLAINS.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON INTO THE EVENING...WITH SOME THUNDERSTORMS POSSIBLY
BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. SHOWER
ACTIVITY WILL BECOME MORE WIDESPREAD LATER THIS EVENING INTO EARLY
MONDAY MORNING...WITH CIGS LOWERING TO MVFR.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

JOHNSON/SCHILD
Hazardous weather outlook, Jun 1, 5:14 AM MST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
614 AM MDT SUN JUN 1 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
614 AM MDT (714 AM CDT) SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER DISTURBANCE WILL CROSS THE AREA ON MONDAY. SOME STRONG STORMS
ARE ALSO POSSIBLE AGAIN ON MONDAY AFTERNOON. ADDITIONAL WEATHER
DISTURBANCES WILL CROSS THE NORTHERN PLAINS THROUGH SATURDAY...
BRINGING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 44 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 heavy rain. Local standard time, as filed.

Hail, Pennington

When
June 1, 12:10 PM MST to 12:25 PM MST
Where
Pennington County, 3 mi SE of Rockerville
Measured
0.88 in hail
Reported by
Public
Coordinates
43.919, -103.307

Heavy Rain, Custer

When
June 1, 12:30 PM MST to 5:00 PM MST
Where
Custer County, 2 mi E of Hermosa to 21.5 mi SE of Hermosa
Reported by
Broadcast Media
Coordinates
43.830, -103.140

Over two inches of rain fell over central and eastern Custer County. Driveways and yards were flooded east of Hermosa along Highway 40 to the Cheyenne River.

Hail, Custer

When
June 1, 12:47 PM MST
Where
Custer County, Hermosa
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.830, -103.180

Hail, Pennington

When
June 1, 1:10 PM MST
Where
Pennington County, 14 mi S of Rapid City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.877, -103.220

Hail, Custer

When
June 1, 1:13 PM MST
Where
Custer County, 1 mi W of Hermosa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.830, -103.200

Hail, Custer

When
June 1, 1:35 PM MST
Where
Custer County, 7 mi SW of Hermosa
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.758, -103.279

Hail, Custer

When
June 1, 1:50 PM MST
Where
Custer County, 8 mi S of Hermosa
Measured
4.25 in hail
Reported by
Fire Department/Rescue
Coordinates
43.714, -103.180

Hail, Custer

When
June 1, 2:21 PM MST
Where
Custer County, 6 mi ESE of Fairburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.647, -103.109

Hail, Custer

When
June 1, 2:35 PM MST
Where
Custer County, 9 mi S of Folsom
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.690, -102.870

Hail, Oglala Lakota

When
June 1, 2:50 PM MST to 3:05 PM MST
Where
Oglala Lakota County, 11 mi SE of Red Shirt to 12 mi SE of Red Shirt
Measured
2.5 in hail
Reported by
NWS Employee
Coordinates
43.557, -102.745

Quarter to tennis ball sized hail fell in northwestern Shannon County.

Hail, Pennington

When
June 1, 3:10 PM MST
Where
Pennington County, 5 mi SE of Scenic
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.729, -102.479

Hail, Oglala Lakota

When
June 1, 3:50 PM MST
Where
Oglala Lakota County, Sharps Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.380, -102.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 94821, 122245, 94824, 94828, 94825, 94831, 94833, 94834, 94838, 94835, 94837, 94840.